People's Pharmacy answers letters about health issues, including from a woman who shares her bad experience with taking testosterone to treat low libido.
Q: At age 29, I had to have a hysterectomy that included my ovaries. After the fat-stored estrogen left my body (producing horrid hot flashes), I complained to my OB-GYN about my missing libido. He wrote me a prescription for an estrogen and testosterone mix.
I began taking the pills, but I had strange changes in my body. I developed acne, facial hair, body hair and a low voice. I even began to walk differently. It helped some with sex drive, but I felt less and less feminine and more masculine. I hated it. I don’t think testosterone is worth the worry, even for women without ovaries.
A: You experienced predictable side effects of testosterone. The Food and Drug Administration has not approved testosterone to lift libido in women. If physicians prescribe this male hormone off label for women, they should use the lowest dose that works to boost sex drive without producing masculine characteristics. This requires careful follow-up. In your case, that doesn’t appear to have happened.
Q: I have been a type 1 diabetic for 66 years. Because diabetes can lead to kidney problems, my doctor prescribed a blood-pressure drug that helps protect the kidneys.
Most Read Local Stories
- Seattle-area protests: Demonstrators gather for fifth day to call for peace and change after George Floyd's death
- Coronavirus daily news updates, June 2: What to know today about COVID-19 in the Seattle area, Washington state and the world
- Seattle-area protests: Police declare a riot as demonstrators gather for fourth day to call for police accountability
- Coronavirus daily news updates, June 3: What to know today about COVID-19 in the Seattle area, Washington state and the world
- Seattle-area protests: March during sixth day of action after George Floyd's killing draws massive crowd around City Hall
I had no side effects, but when my blood pressure increased to 130/75, my doctor doubled the dosage. My blood pressure improved, but I started having terrible dizziness. At present, I often have a blood pressure like 120/58. If I take half the dosage, it measures around 135/65.
At half dosage, I am not nearly as dizzy. On a full dose, I stagger or fall down.
My doctor wants me to continue the high dosage even though my kidneys are fine and I am miserable. Is this reasonable?
A: Any medicine that causes dizziness and falls is probably doing more harm than good. A hip fracture can be life-threatening.
A recent analysis of well-controlled studies revealed shocking results. The rigorous and independent Cochrane Collaboration concluded that drug treatment of mildly elevated blood pressure (below 159 systolic and 99 diastolic) does not prevent heart disease and death (Cochrane Library online, Aug. 15, 2012).
Q: A couple of years ago, I had a bad fungal infection in my toenail, and it was about to fall off. My GP recommended Vicks VapoRub, and it worked great. It took several months for the new nail to grow out, but once it did, it was perfect. Because I work as a nurse and am on my feet all day, I am prone to these infections. Now I use VapoRub a couple of times a week to keep the problem from returning. It may not work for everyone, but it’s worth a try.
A: We love it when doctors recommend home remedies. You are right that Vicks doesn’t work for everyone, but it helps often enough that it is worth trying.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org